Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 15, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 5, 2018, 10:47 PM CDT for Barnes County, North Dakota. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2018, 10:47 PM CDT (03:47 UTC)
- Expired
- Jun 5, 2018, 11:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 11:00 PM CDT | HAIL 1 | 10 Nw Litchville, ND | HEAVY QUARTER SIZED HAIL THAT COVERED GROUND AND CAUSED CROP DAMAGE. TIME ESTIMATED FROM RADAR. |
| Jun 5, 11:28 PM CDT | HAIL 1.75 | 5 Wnw Kathryn, ND | COMMENT ON LOCAL MEDIA FACEBOOK WITH TIME ESTIMATED FROM RADAR |
| Jun 5, 11:35 PM CDT | TSTM WND GST 53 | Valley City, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 9:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1433 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted.
862
WUUS53 KFGF 060347
SVRFGF
NDC003-060445-
/O.NEW.KFGF.SV.W.0015.180606T0347Z-180606T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1047 PM CDT TUE JUN 5 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Barnes County in southeastern North Dakota...
* Until 1145 PM CDT.
* At 1046 PM CDT, a severe thunderstorm was located 7 miles east of
Ypsilanti, or 15 miles southeast of Jamestown, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Valley City around 1130 PM CDT.
Fingal around 1145 PM CDT.
This includes Interstate 94 in North Dakota between mile markers 272
and 300.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4697 9844 4710 9796 4671 9768 4669 9768
4670 9844
TIME...MOT...LOC 0346Z 259DEG 26KT 4680 9842
HAIL...1.00IN
WIND...60MPH
$$
CJ1 follow-up statement
544
WWUS53 KFGF 060406
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1106 PM CDT TUE JUN 5 2018
NDC003-060445-
/O.CON.KFGF.SV.W.0015.000000T0000Z-180606T0445Z/
Barnes ND-
1106 PM CDT TUE JUN 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHERN BARNES COUNTY...
At 1105 PM CDT, a severe thunderstorm was located 8 miles south of
Sanborn, or 12 miles southwest of Valley City, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Fingal around 1145 PM CDT.
This includes Interstate 94 in North Dakota between mile markers 274
and 300.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4692 9839 4707 9794 4671 9768 4669 9768
4670 9840
TIME...MOT...LOC 0405Z 270DEG 26KT 4682 9821
HAIL...1.75IN
WIND...60MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:47 PM CDT, 1 hour earlier.
Area forecast discussion, Jun 5, 9:47 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Grand Forks ND 947 PM CDT Tue Jun 5 2018 .UPDATE... Issued at 947 PM CDT Tue Jun 5 2018 Elevated showers so far across our northwestern CWA, but there is a narrow axis of instability extending between the warm/stationary front just east of the Red River and the cold front beginning to move into our western counties. MLCAPE values still around 1500 J/kg and there is plenty of deep layer bulk shear near 50 kts. Thus, a watch in eastern ND. Progression of the cold front may limit severe on the northern edge of the watch, but with the instability axis still there can't rule out the severe potential. Short range models are in pretty decent agreement on activity ramping up during the next few hours across the southeastern CWA into the Red River Valley, so adjusted POPs to fit current CAM trends. && .SHORT TERM...(This evening through Wednesday) Issued at 306 PM CDT Tue Jun 5 2018 Big gradient in temperatures this afternoon, with mid 60s around the Lake of the Woods to mid 80s near Gwinner North Dakota. Surface moisture return is still pretty meager across most of the FA, with mid 40 dew points around the Lake of the Woods. However, they are higher to the west, where they are in the upper 50s from Devils Lake to Gwinner. Not too much happening right now, there are some elevated echoes on radar around Devils Lake, but not sure these are even reaching the ground. The best instability axis lies across south central North Dakota, but some CIN remains in place. Looking for a kicker to arrive later this evening in the form of the low level jet. This would be expected to get going sometime around or after dark. Being early June, not too excited about the prospects of severe weather getting going after dark. However, timing for any strong to severe storms should be 8 to 9 pm in the Devils Lake region and late evening to around midnight in the Red River Valley. Think as the storms transition into Minnesota after midnight they should gradually weaken. There may be some lingering pcpn in Minnesota Wednesday morning, but the rest of the day looks quiet. .LONG TERM...(Wednesday night through Tuesday) Issued at 306 PM CDT Tue Jun 5 2018 Sfc high moves over region for Wed night as upper ridge begins to amplify from northern tier thorugh Sask/Alb provinces. Will see a break in activity through late Thursday evening, when next shortwave moves into area with SW flow aloft from srn CA into the Dakotas. At the sfc, a warm frontal boundary sets up well south of ND/SD state line and storms/showers will develop early Fri morning mainly across sern zones. Frontal boundary lifts to near Hwy 2 corridor by 00Z and POPs further north than fcst indicated 24 hrs ago. Low confidence in the lower POPs on Sat as system moves out of area and ECMWF remains drier than GFS , but easterly flow setting up Sat night into Sun should keep most of area dry for latter part of the weekend...with some low POPs for cntrl ND into the Devils Lake region. A cold front then moves across the region Sun night into Mon, and looks like best chance for widespread shra/tsra activity in the Day 2 through 7 timeframe. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 657 PM CDT Tue Jun 5 2018 All sites currently VFR, with convection expected to move in later this evening at KDVL and around the 05-06Z time frame for KFAR and KGFK. Have mostly VCTS and Tempo groups, but included TS at KFAR in a prevailing group as most of the short range models have a thunderstorm complex in that area. Most of the convection and showers will be past us by 10-12Z in the morning, although some periods of MVFR ceilings behind the system will be possible. All sites will return to VFR by the end of the period. Winds will shift around to the northwest behind the convection. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...Speicher AVIATION...JR
Hazardous weather outlook, Jun 5, 9:59 AM CDT, 12 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 959 AM CDT Tue Jun 5 2018 MNZ001>003-013>016-022-023-027>031-040-NDZ014-024-026>030-038-039- 049-052-053-061500- West Polk-Norman-Clay-Pennington-Red Lake-East Polk- North Clearwater-Mahnomen-South Clearwater-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Grant-Benson- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 959 AM CDT Tue Jun 5 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are possible from 8 pm this evening until midnight. The main hazard from these storms would be hail up to 1 inch in diameter and wind gusts to 60 mph. Localized heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ004>009-017-024-032-NDZ006>008-015-016-054-061500- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-South Beltrami-Hubbard-Wadena-Towner-Cavalier- Pembina-Ramsey-Eastern Walsh County-Western Walsh County- 959 AM CDT Tue Jun 5 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms are expected during the evening and overnight hours. However, these storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 10:53 PM CDT | Special Weather Statement | FGF | Griggs | 52 min |
| Jun 5, 10:54 PM CDT | Special Weather Statement | FGF | Sargent | 36 min |
| Jun 5, 11:10 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 35 min |
| Jun 5, 11:22 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Grand Forks, Griggs, Steele, Traill | 38 min |
| Jun 5, 11:34 PM CDT | Special Weather Statement | FGF | Sargent | 41 min |
| Jun 5, 11:40 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 65 min |
| Jun 5, 11:56 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 64 min |
| Jun 6, 12:21 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 39 min |
| Jun 6, 1:05 AM CDT | Special Weather Statement | FGF | Richland | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.